Author + information
Ivabradine, a nonselective blocker of HCN channel isoforms, as a heart rate decreasing agent, has been validated in the therapy of coronary artery disease, heart failure and inappropriate sinus tachycardia3. On the other hand, overexpression of HCN channels in atrial and ventricular myocytes urged investigators to consider the presumptive arrhythmogenic effects. However, this agent has not been validated as an antiarrhythmic agent so far.
The first case, a 58-year old male who had coronary artery bypass surgery 3 months ago was admitted to our hospital with palpitation of whom ECG diagnosis was atrial fibrillation. Cardioversion was attempted. However, sinus rhythm was not restored and incessant atrial tachycardia ensued with a rate of 127 bpm (Fig.1a). Patient was offered Ivabradine. With his approval, ivabradine was given 7.5 mg bid and on the third day changed to 22.5 mg daily. The next day tachycardia terminated and sinusal rhythm of 60 bpm prevailed (Fig 1b). However, because of visual side effects ivabradine was withheld and the tachycardia of 117 bpm resumed on the very same day (Fig 1c). The day after, the rate increased to 133 bpm (Fig.1d). So was the patient taken to EPS and single RF application ablated right atrial tachycardia originating from coronary sinus ostium (Fig.1e).
The second case was a 60-year old male to whom metoprolol, diltiazem and sotalol had been given to relieve symptom of palpitation for last two months. ECG diagnosis was repetitive incessant atrial tachycardia with varying degree atrioventricular block (Fig.2a). In the same manner ivabradine 2x7.5 mg was started. On the next day, the atrial rhythm was slower and sinus beats were intervening (Fig.2b). Two days later ivabradine was increased to 22.5 mg daily and the day after, slow atrial rhythm ensued and no sinus beats were detected (Fig. 2c).
The third case, a 67-year old female with no apparent cardiac disorder, had incessant left atrial tachycardia after failed cryoablation of pulmonary veins (PV) (Fig.3a). Flecainide was changed to ivabradine 2x 7.5 mg and two days later the rhythm was restored to sinus (Fig 3b).
The fourth case, a 59-year old female with hypertension and left ventricular hypertrophy, had paroxysmal atrial fibrillation while she was on amiodarone and metoprolol (Fig.4a). The day after amiodarone was replaced with ivabradine, the rhythm was sinusal bradycardia. Following the cessation of metoprolol the rate increased from 45 to 61 bpm (Fig.4b-4c).
Probably our cases are the first to prove that ivabradine, at starting doses which were shown as well tolerated before, can terminate sustained atrial tachyarrhythmias resistant to potent antiarrhythmic agents.
In conclusion, ivabradine may be a choice in drug therapy of atrial tachyarrhythmias. Being effective not only on left atrial but on right atrial tachycardia as well, it may have efficacy to prevent atrial fibrillation relapses.